Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 51, NWS Northern Indiana

May 9, 2000DeKalb County, Steuben County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 9, 2000, 6:02 PM EST for DeKalb County, Steuben County, Indiana. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 9, 2000, 6:02 PM EST (23:02 UTC)
Expired
May 9, 2000, 6:40 PM EST
In force
38 min
Issued by
NWS Northern Indiana
Area
Whole counties

Counties DeKalb County, IN, Steuben County, IN

The radar

The Northern Indiana radar (KIWX), 61 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 6:03 PM ESTHail 1.75Auburn, IN
May 9, 6:05 PM ESTHail 1Angola, IN
May 9, 6:10 PM ESTThunderstorm Wind 61 ESpencerville, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 2:30 PM ESTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2000-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2000-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 092306
SVRFWA
INC033-151-092340-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
602 PM EST TUE MAY 9 2000

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DE KALB COUNTY IN INDIANA
  STEUBEN COUNTY IN INDIANA

* UNTIL 640 PM EST

* AT 552 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 2 MILES NORTH OF 
LAGRANGE TO 4 MILES SOUTHWEST OF KENDALLVILLE TO 9 MILES EAST OF   
TRI-LAKES...MOVING EAST AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE                  
  THUNDERSTORMS...  

  GARRETT
  AUBURN
  HUDSON
  ASHLEY
  WATERLOO
  ANGOLA
  HAMILTON
  

WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS LINE OF SEVERE 
STORMS! SEEK SHELTER IMMEDIATELY!

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. T|HEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:15 PM EST, 3 hours 47 minutes earlier.

Area forecast discussion, May 9, 2:15 PM EST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
215 PM EST TUE MAY 9 2000

MODELS ARE IN FAIRLY GOOD AGREEMENT TONIGHT...WITH ETA PERHAPS
BEST WITH PLACEMENT OF SURFACE FEATURES.

5H VORT MOVES FROM KS THIS AFTERNOON TO SC IL BY 06Z WED AND TO
IN/OH BORDER BY 12Z...AS SFC LOW OVER C IL MOVES TO LE BY 06Z AND LO
BY 12Z...ALLOWING SFC COLD FRONT TO EXIT MY CWA AROUND DAWN
WEDNESDAY.

TONIGHT NORTH AND NORTHEAST PARTS OF CWA HAVE BEST MOISTURE...LIFT...
AND THETA E ADV. PWATS ARE 1.5 TO 1.6 WITH QPFS OF ABOUT AN INCH
OVERNIGHT. HEAVY RAIN WILL UNDOUBTEDLY FALL...BUT AM ON THE FENCE
ABOUT NECESSITY OF FFA. WHILE URBAN AND SMALL STREAM ADVISORIES MAY
BE REQUIRED LATER WITH THE HEAVIER DOWNPOURS...THINK FFA CAN BE
DROPPED DUE TO DRY GROUND AND LACK OF HEAVY RAINFALL LAST
NIGHT/TODAY. FFG VALUES ARE 3.5 TO 4 INCHES PER SIX HOURS IN CENTRAL
AND EAST COUNTIES...2.5 TO 3 INCHES IN THE NORTHWEST.

SPC CURRENTLY MONITORING WESTERN CWA FOR WW. WILL MENTION
POSSIBILITY OF SEVERE STORMS IN ZONES ATTM...WILL MAKE APPROPRIATE
WORDING/HEADLINE CHANGES IF/WHEN WW IS ISSUED.

WRAP-AROUND MOISTURE WILL KEEP CLOUDS IN THE EAST IN THE MORNING...
BUT OTHERWISE DRY AIR AND SUBSIDENCE WILL MAKE FOR A BEAUTIFUL DAY.

WILL KEEP POPS IN WESTERN COUNTIES ON THURSDAY BUT WILL KEEP THEM
LOW. AVN IS PROGGING A STRONG CAP WITH LITTLE UPPER SUPPORT AND NOT
ALL THAT MUCH MOISTURE. MAIN SHOW WILL BE CLOSER TO THE SYSTEM WELL
WEST OF HERE.

IN THE EXTENDED WILL BUMP SATURDAYS SHOWERS UP TO FRIDAY AND WILL
KEEP WEEKEND DRY AS RIDGE BUILDS IN.

TEMPS IN GENERAL AGREEMENT AND WILL FOLLOW.

TKS TO DTX FOR COORD.

.IWX...SEVERE THUNDERSTORM WATCH FOR ALL NORTHERN INDIANA COUNTIES.

REAUGH

In the hours before

Local storm report, May 9, 5:22 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
522 PM EST TUE MAY 09 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION...q.

0520 PM    WARSAW                    IN   .75 INCH HAIL
05/09/00   KOSCIUSKO                      REPORTED BY
                                          NWS EMPLOYEE.

N
Local storm report, May 9, 5:34 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
534 PM EST TUE MAY 09 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0511 PM    LORANE                    IN   1.75 INCH HAIL
05/09/00   WHITLEY                        REPORTED BY STORM
                                          SPOTTER.

0511 PM    SOUTH WHITLEY             IN   .75 INCH HAIL
05/09/00   WHITLEY                        REPORTED BY STORM
                                          SPOTTER.

0511 PM    ALBION                    IN   1 INCH HAIL
05/09/00   NOBLE                          REPORTED BY STORM
                                          SPOTTER.

0530 PM    NORTH MANCHESTER          IN   TREES DOWN
05/09/00   WABASH                         REPORTED BY STORM
                                          SPOTTER.

0515 PM    WOLFLAKE                  IN   1.75 INCH HAIL
05/09/00   NOBLE                          REPORTED BY STORM
                                          SPOTTER.

0530 PM    NORTH MANCHESTER          IN   .75 INCH HAIL
05/09/00   WABASH                         REPORTED BY STORM
                                          SPOTTER.

N
Local storm report, May 9, 5:42 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
542 PM EST TUE MAY 09 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0516 PM    6 N THREE RIVERS          MI   1.75 INCH HAIL
05/09/00   ST.JOSEPH

N
Local storm report, May 9, 5:52 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
552 PM EST TUE MAY 09 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    COUNTYWIDE                IN   1.75 INCH HAIL
05/09/00   NOBLE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

N
Local storm report, May 9, 5:54 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
554 PM EST TUE MAY 09 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION...i.

0551 PM    ASHLEY                    IN   1.75 INCH HAIL
05/09/00   STEUBEN                        REOPRTED BY STORM
                                          SPOTTER

N
Local storm report, May 9, 6:02 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
602 PM EST TUE MAY 09 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION...m.

0551 PM    MARKLE                    IN   TREES AND POWER LINES 5/09/00    HUNTINGTON                     DOWN REPORTED BY
                                          EMERGENCY MANAGEMENT.

N

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 11:55 PM ESTSevere Thunderstorm WarningIWXPulaski, Starke35 min
May 8, 11:55 PM ESTSevere Thunderstorm WarningIWXLaPorte35 min
May 8, 11:55 PM ESTSevere Thunderstorm WarningIWXLaPorte, Pulaski, Starke55 min
May 9, 12:22 AM ESTSevere Thunderstorm WarningIWXFulton, Marshall28 min
May 9, 12:22 AM ESTSevere Thunderstorm WarningIWXSaint Joseph28 min
May 9, 12:36 AM ESTSevere Thunderstorm WarningIWXWhite34 min
May 9, 12:45 AM ESTSevere Thunderstorm WarningIWXElkhart, Kosciusko35 min
May 9, 1:03 AM ESTSevere Thunderstorm WarningIWXLaGrange27 min
May 9, 6:01 AM ESTSevere Thunderstorm WarningIWXHuntington, Wabash29 min
May 9, 6:33 AM ESTSevere Thunderstorm WarningIWXBlackford, Wells27 min
May 9, 3:50 PM ESTSevere Thunderstorm WarningIWXPulaski, White50 min
May 9, 4:23 PM ESTSevere Thunderstorm WarningIWXMarshall, Starke47 min
May 9, 4:32 PM ESTSevere Thunderstorm WarningIWXWabash18 min
May 9, 4:36 PM ESTSevere Thunderstorm WarningIWXKosciusko, Whitley44 min
May 9, 4:39 PM ESTSevere Thunderstorm WarningIWXCass, Fulton31 min
May 9, 4:55 PM ESTSevere Thunderstorm WarningIWXSaint Joseph35 min
May 9, 5:09 PM ESTSevere Thunderstorm WarningIWXMiami51 min
May 9, 5:09 PM ESTSevere Thunderstorm WarningIWXElkhart, Kosciusko51 min
May 9, 5:15 PM ESTSevere Thunderstorm WarningIWXNoble35 min
May 9, 5:21 PM ESTSevere Thunderstorm WarningIWXWabash29 min
May 9, 5:32 PM ESTSevere Thunderstorm WarningIWXHuntington, Whitley28 min
May 9, 5:38 PM ESTSevere Thunderstorm WarningIWXAdams32 min
May 9, 5:40 PM ESTSevere Thunderstorm WarningIWXLaGrange30 min
May 9, 5:43 PM ESTTornado WarningIWXDeKalb, Steuben27 min
May 9, 5:51 PM ESTSevere Thunderstorm WarningIWXAllen, Wells49 min
May 9, 6:15 PM ESTSevere Thunderstorm WarningIWXAdams45 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.